Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Flagstaff, AZ

July 18, 2017Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 8:32 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 8:32 PM MST (03:32 UTC)
Expired
Jul 18, 2017, 10:30 PM MST
In force
118 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 9:15 PM MSTFLASH FLOOD1 Sse Slide Rock, AZLAW ENFORCEMENT REPORTS BOULDERS ON 89A. WATER DEPTH UNKNOWN. SPOTTER REPORTS FLOODED ROADWAYS 89A AND DRY CREEK RD 6-8 IN ESTIMATED IN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

524 
WGUS55 KFGZ 190332
FFWFGZ
AZC005-025-190530-
/O.NEW.KFGZ.FF.W.0032.170719T0332Z-170719T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
832 PM MST TUE JUL 18 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 1030 PM MST

* At 830 PM MST, National Weather Service Doppler radar indicated a 
  second batch of strong thunderstorms moving into the Sedona area. 
  Spotters are already reporting an inch of rain and some street 
  flooding from previous storms. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock
  State Park, Manzanita Campground and Red Rock State Park.

This includes the following highways...
 State Route 179 between mile markers 308 and 313.
 State Route 89A between mile markers 361 and 383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3498 11171 3481 11163 3476 11197 3492 11202

$$
2 follow-up statements
258 
WGUS75 KFGZ 190437
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
937 PM MST TUE JUL 18 2017

AZC005-025-190530-
/O.CON.KFGZ.FF.W.0032.000000T0000Z-170719T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
937 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...

At 930 PM MST, National Weather Service doppler radar indicated 
light rain continuing to fall over the Flash Flood Warning area. 
Spotters and rain gauges in the region reported 0.5" to 1.5" of 
rainfall in the 90 minutes. The highest amounts fell across north 
Sedona and in the drainages for Oak Creek, Soldier Wash, Dry Creek 
and Spring Creek.

Law enforcement reports boulders on portions of 89A south of Slide 
Rock State Park.

Some locations that will experience flooding include...
Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State
Park, Manzanita Campground and Red Rock State Park.

This includes the following streams and drainages...Oak Creek...Dry 
Creek...Soldier Wash and Spring Creek.

This includes the following highways...
 State Route 179 between mile markers 308 and 313.
 State Route 89A between mile markers 361 and 383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3498 11171 3481 11163 3476 11197 3492 11202

$$
554 
WGUS75 KFGZ 190531
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1031 PM MST TUE JUL 18 2017

AZC005-025-190538-
/O.EXP.KFGZ.FF.W.0032.000000T0000Z-170719T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
1031 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 1030 PM MST...

At 1025 PM MST, National Weather Service Doppler radar indicated 
light rain continuing to fall across the Sedona area. No reports of 
significant flooding have been received and rain rates no longer 
pose a threat. Therefore, the Flash Flood Warning will expire at 
1030 PM MST.

Area creeks and washes may still have higher than normal flow this 
evening. Please continue to heed any remaining road closures.

LAT...LON 3498 11171 3481 11163 3476 11197 3492 11202

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:25 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
325 PM MST Tue Jul 18 2017

.SYNOPSIS...Deep moisture and an area of low pressure over
western Texas moving west will bring numerous showers and
thunderstorms to northern and central Arizona through mid-week.
Heavy rainfall from the stronger storms will be capable of producing
flash flooding at least through Wednesday evening.

&&

.DISCUSSION...Very moist atmosphere and approaching easterly waves
have produced numerous showers and thunderstorms across northern
Arizona this afternoon. Heavy to very heavy rain and over an inch
diameter hail has been observed (via radar). Very active afternoon!

Deep moisture will remain over the area through Wednesday evening.
The easterly flow across Texas and New Mexico will continue to bring
instability over Arizona. Both the HRRR and NAM show the development
of an MCS over Yavapai County or northwestern Coconino County
tonight into Wednesday.

While models have some timing and location differences concerning
the actual placement of this event all operation models are leaning
towards this solution; with the higher resolution models concurring
that a mesoscale convective system is anticipated to develop and
move across the high country in the overnight hours. Current Flash
Flood Watch is out through Wednesday evening to cover this activity.

On Thursday a slight decrease in moisture aloft is expected to move
into the area allowing for a slightly less active day for convective
thunderstorm development. Some storms are still expected to form,
however they should be more widely scatter than their counterparts
from the previous few days.

This respite will not last long with models suggesting that a
reinforcing surge of moisture will move back into the area from
the New Mexico border Friday and lasting into next week.

&&

.AVIATION...For the 00Z package...SHRA/TSRA will expand in coverage
through the afternoon with widespread coverage expected through this
evening. Storms will be moving east to west with areas of MVFR and
isolated IFR in +RA. A few storms may produce severe wind and hail
mostly south and west of a KGCN to KSOW line through around 03Z.
Expect conditions to improve from east to west aft 07Z Wed. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. Convective
activity should continue overnight tonight as an upper level
disturbance moves through northern Arizona. The threat for heavy
rain will continue across all of Arizona through midweek. Expect
near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through
Wednesday evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 1:33 PM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
133 PM MST Tue Jul 18 2017

AZZ004>018-037>040-190430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
133 PM MST Tue Jul 18 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect for northern Arizona this
afternoon through Wednesday evening. Showers and thunderstorms
will develop and generally move westward. Showers and
thunderstorms are expected to continue overnight across northern
arizona.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The flash flood watch will continue into Wednesday evening.
Models suggest a slight drying trend could be possible by later
this week depending on the movement of the high pressure ridge aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no anticipated at this time.

In the hours before

Special weather statement, Jul 18, 7:06 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
706 PM MST TUE JUL 18 2017

AZZ012-015-016-190300-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
706 PM MST TUE JUL 18 2017

...STRONG GUST FRONT AND TORRENTIAL RAINFALL MOVING WEST ALONG I-40
EAST OF FLAGSTAFF...

At 700 PM MST, National Weather Service Doppler radar was tracking a
squall line and associated strong thunderstorm 18 miles west of
Winslow, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall will be possible with this storm.

Locations impacted include...
Flagstaff, Angell, Flagstaff Mall, Walnut Canyon National Monument,
Timberline, Hutchison Acres, Twin Arrows, Cosnino, Two Guns, Winona,
Doney Park, Rimmy Jims, Meteor Crater, Dairy Springs Campground,
Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors Center,
Pinegrove Campground, Lake View Campground and Upper Lake Mary Boat
Ramps.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3528 11096 3501 11093 3494 11163 3534 11160
TIME...MOT...LOC 0204Z 074DEG 24KT 3511 11101
Local storm report, Jul 18, 7:58 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
758 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 SSE DEWEY-HUMBOLDT    34.50N 112.23W
07/18/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            RAPID 4 FOOT RISE ON AGUA FRIA RIVER AT
            HUMBOLDT.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:08 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 5:11 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 18, 5:15 PM MSTSevere Thunderstorm WarningFGZNavajo18 min
Jul 18, 5:41 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 7:06 PM MSTSpecial Weather StatementFGZ54 min
Jul 18, 10:47 PM MSTAreal Flood AdvisoryFGZYavapai8 hr
Jul 18, 11:24 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 1:28 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 11:49 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 12:05 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 12:50 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 1:31 PM MSTFlash Flood WarningFGZApache3 hr
Jul 19, 4:43 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.